One ruff kidney: A case of drug induced acute interstitial nephritis after a dog bite.
Lenhart A, Kaur R, and Uduman J. One ruff kidney: A case of drug induced acute interstitial nephritis after a dog bite. J Gen Intern Med 2018; 33(2):583.
J Gen Intern Med
Learning Objective #1: Recognize the clinical features of acute interstitial nephritis Learning Objective #2: Acknowledge when renal biopsy and corti-costeroids are appropriate in acute interstitial nephritis CASE: The patient isa 56-year-old male witha historyof a solitary functioning kidney (atrophic right kidney, presumed to be congenital) and chronic kidney disease stage 2 who presented after a dog bite. Exam revealed skin avulsion and a 6 x 4 cm bite wound along the posterior aspect of the left calf. He was started on IVampicillin/sulbactam and underwent surgical washout. On post-operative day three, the patient developed fevers, leukocytosis, and an elevated SCr. Blood cultures were negative. Over the next several days, his SCr peaked at 11.41 mg/dL. Urinalysis showed 45 RBCs, 13WBCs, and new onset tubular proteinuria. Renal ultrasound revealed a stable, atrophic right kidney, but was otherwise unremarkable. Antibiotics were switched to clindamycin and levofloxacin; however, the patient required initiation of hemodialysis. Given concern over a possible Shwartzman reaction from the recent dog bite, he underwent renal biopsy. However, this revealed a diffuse tubulointerstitial mixed leukocytic cellular infiltrate with lymphocytic tubulitis, consistent with acute interstitial nephritis (AIN) in the setting of ampicillin/sulbactam use. Despite discontinuation of the offending medication, the patient had no improvement in his renal function after7 days and was started on a 6-week course of systemic corticosteroids. His SCr and urine output improved with steroids and he is no longer dialysis dependent. IMPACT: This case highlights a unique example of AIN, occurring in a patient with a solitary functioning kidney. It emphasizes the appropriateness of pursuing a renal biopsy in a high-risk patient when the results can influence management decisions. This case also demonstrates excellent responsiveness to corticosteroids. DISCUSSION: AIN encompasses a pattern of renal injury that is most commonly caused by drugs or medications, but can also occur with systemic disorders. The classic triad of fever, rash, and eosinophilia occurs in around 10% of patients. Clinical and urinary findings, such as urine eosinophils, have poor diagnostic accuracy. Therefore, renal biopsy is required for definitive diagnosis, which typically reveals a tubulointerstitial inflammatory infiltrate. Although a unilateral kidney is no longer considered an absolute contraindication to renal biopsy, caution is warranted as major complications can have more impact. However, in our case, multiple diagnoses with differing treatment strategies were being considered, which justified the need for biopsy. Corticosteroids have been used in AIN if there is no significant improvement in renal function three to seven days after stopping the culprit medication. While the optimal dose and duration of steroids is unknown, most patients will improve with several weeks of therapy, as was seen in our patient.